Thunderstorm Wind, Linn
- When
- July 7, 4:00 PM CST
- Where
- Linn County, 2.05 mi E of Hiawatha
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.030, -91.640
A large tree limb was broken off outside of the TV news station.
The afternoon of July 7th, severe storms moved across northeast Iowa, bringing damaging winds and heavy rain. Tree branch and corn damage were common.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The afternoon of July 7th, severe storms moved across northeast Iowa, bringing damaging winds and heavy rain. Tree branch and corn damage were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 1:38 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 238 PM CDT Tue Jul 7 2020 .SYNOPSIS... Issued at 1254 PM CDT Tue Jul 7 2020 A hot and humid airmass was located across our area this afternoon. Cumulus clouds had formed and even some very isolated pinprick showers and storms were found on the radar. Heat indices in the mid 80s were found across the area. To the west, an outflow boundary was moving east along with a MCV. These two features along with diurnal heating will lead to showers and storms across the area today. && .SHORT TERM...(This Afternoon through Wednesday) ISSUED AT 237 PM CDT Tue Jul 7 2020 Key Messages: 1. Isolated strong storms expected through the early evening. 2. Heat indices near 100 Wednesday across the area an advisory has been issued. Discussion: As previously mentioned in update AFD, this MCV and OFB may combine to increase coverage of storms across the area this afternoon. SPC has shifted the marginal risk further south to cover this threat. The latest microburst composite from the mesoanalysis targets most of the area. Multicell storms will be possible due to cold pool dynamics and weak background shear. Overnight, temperatures remain warm and are expected to be even warmer tomorrow across the area. Just a degree or two warmer than today will put us near heat advisory criteria. After a few days of near advisory, have issued advisory for tomorrow afternoon. .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 232 PM CDT Tue Jul 7 2020 Key Messages: 1. Shower and thunderstorms are expected Thursday into Friday. SPC currently has a Marginal Risk for severe storms. 2. Very warm and humid conditions will persist through much of the extended period. 3. Slight/low rain chances are expected Saturday afternoon through Sunday, with dry conditions through Tuesday Early Thursday morning through Friday afternoon, a cold front will slowly move through the region with some development of showers and thunderstorms. Likely to categorical chances remain forecast for much of the CWA Thursday morning and afternoon. High end chances are forecast into early Friday along and east of the MS River; as a result of some possible timing differences with the fropa. The rain should be ending from NW to SE Friday morning. Brief locally heavy rainfall will be possible with the stronger storms. Saturday afternoon through Sunday, several disturbances in NW flow aloft will move through the region. The forecast blend currently has slight/chance pops (20-40) for rain. Temperatures on Sunday will be slightly lower than what we've seen lately, with highs mainly in the 83-86 range. Monday and Tuesday, dry conditions are expected along with a gradual increase in temperatures with daytime highs returning to the upper 80s to low 90s by Tuesday. Beyond Tuesday, a prolonged period of much warmer and drier than normal conditions are expected; provided the active track of any organized storm systems isn't over the local area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1254 PM CDT Tue July 7 2020 VFR conditions expected at all TAF sites. There is a very low chance for thunderstorms at the TAF sites today. Do not plan on adding a tempo until it is clear these sites will see storms. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...14 AVIATION...Gibbs
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1136 AM CDT Tue Jul 7 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1136 AM CDT Tue Jul 7 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Very warm and humid conditions will be seen today with afternoon heat index readings of 92 to 97. Isolated afternoon and evening thunderstorms are possible. There is also a marginal risk for severe weather this afternoon and evening. The main threat from any storm would be frequent lightning, hail to the size of quarters and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Hot and humid conditions will be seen on Wednesday with afternoon heat index readings around 100. There may also be some isolated afternoon and evening thunderstorms but no severe weather is expected on Wednesday. The very warm and humid conditions will continue Thursday through Monday with afternoon heat index readings in the 90s. Thunderstorms will be possible each day through Sunday. The Storm Prediction Center has a marginal risk of severe storms for Thursday. Beyond Thursday it is too early to determine any severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
Special Weather Statement
National Weather Service Quad Cities IA/IL
306 PM CDT Tue Jul 7 2020
IAC019-072045-
Buchanan-
306 PM CDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN COUNTY
UNTIL 345 PM CDT...
At 306 PM CDT, a strong thunderstorm was located near Fairbank, or 9
miles northwest of Independence, moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Independence, Jesup, Fairbank, Hazleton, Buchanan County Fairgrounds,
Otterville, Wapsipinicon Golf Course, Independence Airport, Fontana
County Park, Fontana Park and Littleton.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4257 9177 4243 9183 4245 9206 4247 9206
4247 9208 4264 9208 4264 9184
TIME...MOT...LOC 2006Z 265DEG 20KT 4256 9202
GibbsThe Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
6 thunderstorm wind. Local standard time, as filed.
A large tree limb was broken off outside of the TV news station.
A young healthy tree was split in half on Byson Road.
Part of a large tree split off and fell on a trampoline. The branch was about 12 inches in diameter.
Several 3 to 5 inch tree limbs blown down.
Corn field flattened by thunderstorm winds.
Law enforcement relayed a report that a large tree branch snapped off and fell onto power polls in Anamosa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903580, 903581, 903582, 903584, 903585, 903586.